Posted on

Steroid eye drops

Share

I cannot believe what I am hearing! Please repeat what you just said! No, that can’t be true!

This is what was going on in my mind, when this young lady came to visit me. I was in the process of eliciting information from her to help me with my diagnosis. She was explaining to me that for the past three years she had been using an eye drop called Pred Forte to treat an eye inflammation.{{more}}

What shocked me was the fact that her eye doctor had only prescribed the eye drops for one time use. She admitted that she was self medicating.

Apparently she procured the medication over the counter without a problem, and had been going back for refills. On occasion she would buy 4 bottles at one time.

I looked over at the horrified expression on Dr. Hadley’s (optometrist) face. She was looking at me and I believe I must have had the same expression on my face.

What started out as a routine eye examination turned into a full scale investigation to rule out any damage to her eyes.

Pred Forte eye drops are in a category of medicines called corticosteroids. They inhibit inflammatory processes within the body.

Steroid eye drops are used in the management of redness, swelling, and irritation, attributed to the inflammation of the eye. They can be good for the eyes, but used improperly can also be dangerous.

Here are the most important things you should know about steroid eye drops:

1. You should not use steroid eye drops for longer than your medical professional orders. Overuse can increase the danger of unwanted side effects and often leads to eye damage.

2. If you use steroid eye drops for too long, an eye doctor should check your eye pressure (pressure within the eyeball) frequently.

3. For people with glaucoma, use steroid eye drops cautiously. Persistent high intraocular pressure may cause loss of vision.

4. Overuse of steroid eye drops can lead to cataract formation.

5. Do not use any leftover eye drops without first consulting your eye care professional.

Other signs of overuse may include: allergies, blurred vision, burning, stinging, delayed wound healing, dilated pupils, drooping eyelids, secondary infections and ulcers of the cornea, among others.

I am sure you want to know what happened to her eyes. Luckily for her, we caught it on time. She did not develop glaucoma, nor did she have cataracts. We advised her to immediately stop using the drops and gave her lubricating eye drops as a substitute, because as you may have guessed she is now addicted to the use of the drops. In time we will wean her off the eye drops altogether.

This was a case of “a stitch in time saves nine”.

Have a great weekend

Dr Kenneth Onu is a resident Consultant Ophthalmologist at the Beachmont Eye Institute/Eyes R Us Send questions to: [email protected]
Tel: 784 456-1210

LAST NEWS